A Caltech Library Service

A Potential Representation for Two-Dimensional Waves in Elastic Materials of Harmonic Type

Jeffers, R. F. and Knowles, J. K. (1971) A Potential Representation for Two-Dimensional Waves in Elastic Materials of Harmonic Type. Quarterly of Applied Mathematics, 29 (3). pp. 449-452. ISSN 0033-569X.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


In the present note we consider two-dimensional finite dynamical deformations for the class of homogeneous, isotropic elastic materials introduced by F. John in [1] and referred to by him as materials of harmonic type. The theory of such materials, developed in [1] and [2], appears to be simpler in many respects than that of more general elastic materials, and it may offer the possibility of investigating some features of nonlinear elastic behavior more explicitly than is possible in general. For plane motions of such materials, we derive here a representation for the displacements in terms of two potentials which is analogous to the theorem of Lamé in classical linear elasticity (see [3]) for the case of plane strain. The two nonlinear differential equations satisfied by the potentials reduce upon linearization to the wave equations associated with irrotational and equivoluminai waves in the linear theory. In the following section we state without derivation the equations governing two-dimensional waves in an elastic material of harmonic type. The reader is referred to [1] for details. In Sec. 3 we derive the representation in terms of potentials described briefly above.

Item Type:Article
Additional Information:© 1971 Brown University. Received September 13, 1970.
Issue or Number:3
Record Number:CaltechAUTHORS:20150728-111652292
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:59038
Deposited By: Tony Diaz
Deposited On:28 Jul 2015 18:31
Last Modified:03 Oct 2019 08:42

Repository Staff Only: item control page